Flood, Marion
- When
- April 27, 11:00 AM CST to April 30, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.806, -91.622 (the zone’s center; the record gives no point)
Heavy rain during the last week of April pushed the Mississippi River over its banks. The flooding was relatively minor but continued and worsened into May.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Heavy rain during the last week of April pushed the Mississippi River over its banks. The flooding was relatively minor but continued and worsened into May.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 27, 2:15 AM CST, 8 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 315 AM CDT SAT APR 27 2002 MDLS ARE GENLY IN XCLT AGREEMENT ON DVLPG WX FTRS ACR FA DURG THE NXT 24 HRS...AND ALL CERTAINLY POINT TO ACTIVE WX ACR AREA. INITIAL SHOT OF ELEVATED CNVTN HAS RPDLY EXPANDED SINCE 03Z AND AT CURRENT SPEED OF DVLPMT SHUD REACH E COUNTIES SHORTLY AFT ZN ISSUANCE. THIS FIRST ROUND OF PCPN IS RPDLY MOVG NE AND BACK EDGE MAY EXIT SM AREAS ERY THIS MRNG...HWVR IT SURE LKS LIKE CNVTN STREAMING NE OUT OF OK AND N TX WL PROVIDE MUCH OF AREA WITH ANOTHER SHOT OF PCPN LTR THIS MRNG AND INTO THE ERY AFTN HRS. WHILE HVY RAIN AND SM HAIL WL BE MAIN CONCERN THIS MRNG WITH THE ELEVATED CNVTN...BIGGEST CONCERN FOR SVR WX WL BE LTR THIS AFTN AND ERY TNGT AS SFC BASED CNVTN BCMS A THRT. WITH SFC LO PROGGED ACR S IA LTR THIS AFTN AND ERY TNGT...DEEP LAYER SPEED AND DIRECTIONAL SHR ARE LKG VRY OMINOUS FOR SUPERCELL FORMATION. THE BIG QUESTION IS STILL HOW MUCH AMS WL BE ABLE TO DSTBLZ IN THE WAKE OF THE CNVTN THIS MRNG AND ERY THIS AFTN. WRMFNT IS STILL WELL S...STRETCHING FROM CNTRL TX TO GULF CST...AND LARGE AREA OF PCPN WL CERTAINLY INHIBIT ITS NWD MVMT DURG THE MRNG. HWVR...GIVEN THE INTNS DYNAMICS AND STG WND FIELDS ACR AREA...BLV THAT WRMFNT AND ASSOCIATED HI CAPE AMS WL EITHER ADV OR REFORM ACR AREA DURG THE LT AFTN...AND SET THE STAGE FOR A SGFNT SVR WX THRT 22-06Z TIME FRAME. THIS THRT SHUD COME TO AN END AS CDFNT/DRYLN TRAILING S FROM THE LO SWEEPS ACR FA. SGFNT TEMP DISCREPENCY EXISTS IN THE FWC/MAV GUID FOR SUN AS TRANQUIL WX RETURNS. LKS LIKE AVN IS HINTING AT MUCH MORE CLDNS THAT THE NGM...AND WHILE POST SYS CLDS MAY ROTATE INTO N AND NE AREAS ZNL UPR FLOW AND PSTN OF JET CONCEPTUALLY SUGGESTS THAT BULK OF THESE CLDS WL RMN N OF FA...AND DEEP MIXING SHUD ALLOW TEMPS TO RBND NICELY. WL LEAN TWD WRMR GUID NUMBERS IN MOST AREAS. DRY WX SHUD HOLD INTO MON...BUT PTRN LKS ACTIVE ONCE AGAIN BY TUE AND INTO THE MIDDLE OF NXT WEEK. .STL...NONE TRUETT
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-272130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 755 AM CDT SAT APR 27 2002 THREATS THROUGH TONIGHT... ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND EASTERN MISSOURI...AS WELL AS WESTERN ILLINOIS...THIS AFTERNOON AND TONIGHT... DISCUSSION... THE LATEST WEATHER DATA CONTINUES TO SUGGEST THAT CONDITIONS WILL BE FAVORABLE FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK ACROSS THE REGION TODAY AND EARLY TONIGHT. THUNDERSTORMS WILL BE PUSHING ACROSS THE AREA THIS MORNING... PRODUCING AREAS OF HEAVY RAIN...AND POSSIBLY SOME HAIL. HOWEVER...THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE LATER THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. VERY MOIST AND UNSTABLE AIR WAS LOCATED OVER THE SOUTHERN PLAINS AND SOUTHERN MISSISSIPPI VALLEY THIS MORNING. STRONG SOUTHERLY WINDS ARE FORECAST TO PUSH THIS AIR NORTHWARD...AND INTO OUR AREA SOMETIME THIS AFTERNOON OR THIS EVENING. STORMS THAT DEVELOP IN THIS UNSTABLE AIRMASS WILL ENCOUNTER VERY FAVORABLE WIND CONDITIONS WHICH WILL ALLOW THEM TO BECOME SEVERE. LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL BE POSSIBLE. PEOPLE THROUGHOUT CENTRAL AND EASTERN MISSOURI...AND SOUTHWEST ILLINOIS...ARE URGED TO FOLLOW TODAYS RAPIDLY CHANGING WEATHER CONDITIONS BY MONITORING NOAA WEATHER RADIO...LOCAL RADIO AND TV STATIONS...OR CABLE TV OUTLETS. OUTLOOK FOR SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED. TRUETT THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE UPDATED AS NEEDED. FOR DETAILED INFORMATION ON A PARTICULAR THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL WATCH...WARNING OR ADVISORY PRODUCT.
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290080, 5290081, 5290083, 5290082.